Michigan, 2002

Damaging Winds in Michigan, July 21, 2002

July 21, 2002 · NWS APX · 3 events in 3 counties and zones

An area of thunderstorms moved into northwest Lower Michigan during the morning hours on the 21st. The winds associated with these storms downed numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An area of thunderstorms moved into northwest Lower Michigan during the morning hours on the 21st. The winds associated with these storms downed numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:15 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 3:15 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
415 AM EDT SUN JUL 21 2002

THE MAIN FORECAST QUESTIONS THIS PACKAGE WILL BE CENTERED ON THE
CHANCE OF CONVECTION INTO MONDAY...AND THE AFTERNOON HIGHS THROUGH
THE PERIOD.

TODAY...THE CURRENT SURFACE CHART SHOWS A STORM SYSTEM CENTERED OVER
NORTHERN MINNESOTA...WITH A COLD FRONT LOCATED OVER THE CENTRAL
PLAINS AND A WARM FROM BETWEEN LAKE SUPERIOR AND JAMES BAY. THE
LATEST APX 88D AND IR SATELLITE SHOWS AN AREA OF MID LEVEL MOISTURE
MOVING OVER EAST UPPER MICHIGAN AND LAKE MICHIGAN...WHILE THE MQT
88D SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN UPPER
MICHIGAN. THIS MOISTURE IS IN ADVANCE OF A 500MB TROUGH AND VORT MAX
MOVING OVER UPPER MICHIGAN. THE TROUGH AND VORT WILL SLOWLY MOVE
EAST OVER THE STRAITS/NORTHERN LOWER MICHIGAN THIS MORNING AND EXIT
INTO THE EASTERN LAKES THIS AFTERNOON. THIS WILL HELP SUPPORT SOME
LIFT OVER THE NORTHERN LAKES THROUGH THE MORNING HOURS. THE MAIN
HINDRANCE TO WIDESPREAD CONVECTION TODAY WILL BE THE EXTREMELY WARM
TEMPERATURES ALOFT SUPPORTING A CAP OVER MUCH OF THE FORECAST AREA.
700MB TEMPERATURES WILL WARM TO AROUND 11C THIS AFTERNOON WITH A
1000/500MB THCKN AROUND 5790M EXTENDING INTO NORTHERN LOWER MICHIGAN.
HOWEVER OVER EAST UPPER A THTE RIDGE WITH 850MB DEW POINTS AROUND
16C AND SURFACE DEW POINTS IN THE UPPER 60S TO LOWER 70S...WILL
GENERATE A LIFTED INDEX AROUND -3C WITH CAPES AROUND 1700 J/KG.
THEREFORE WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN AWAY FROM THE CAP.
RAINFALL COULD BE HEAVY OVER EAST UPPER AND EXTREME NORTHERN LOWER
MICHIGAN THIS MORNING...AS PRECIPITABLE WATER VALUES NEAR 2 INCHES.
AFTERNOON HIGHS WILL BE IN TH LOWER 90S OVER THE SOUTHERN PORTIONS
OF THE FORECAST AREA AND THE MID AND UPPER 80S NORTH AS 850 MB
TEMPERATURES WARM TO BETWEEN 18C AND 20C.

TONIGHT...THE CENTRAL PLAINS STORM SYSTEM WILL MOVE TOWARD THE LAKES
REGION THROUGH THE EVENING...BECOMING LOCATED OVER EASTERN
WISCONSIN BY MIDNIGHT AND MOVING OVER LAKE MICHIGAN OVERNIGHT.
ADDITIONAL LIFT WILL BE SUPPLIED BY UPPER JET DYNAMICS. THE RIGHT
ENTRANCE REGION OF A 120KT 250MB JET WILL BEGIN TO INFLUENCE THE
FORECAST AREA BETWEEN 06Z AND 12Z MONDAY. THE ATMOSPHERE WILL REMAIN
UNSTABLE AS ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OF THE
STATE. 850MB DEW POINTS WILL REMAIN AROUND 16C WITH SURFACE DEW
POINTS BETWEEN 65 AND 70. THIS WILL GENERATE A LIFTED INDEX BETWEEN
-2C AND -4C WITH CAPES AROUND 1800 J/KG. PRECIPITABLE WATER VALUES
WILL REMAIN HIGH ALSO THROUGH THE OVERNIGHT HOURS...GENERALLY AROUND
2 INCHES. THEREFORE WILL ALSO MENTION THE CHANCE OF LOCALLY HEAVY
RAIN POSSIBLE FOR EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN.

MONDAY...THE SURFACE COLD FRONT WILL BE LOCATED OVER LAKE MICHIGAN
IN THE MORNING...BEFORE MOVING INTO THE EASTERN LAKES REGION BY THE
EVENING. THE AIRMASS ALONG AND AHEAD OF THE COLD FRONT WILL REMAIN
UNSTABLE...AS SURFACE DEW POINTS REMAIN IN THE UPPER 60S AND 850MB
DEW POINTS REMAIN AROUND 16C. TO COMBINE WITH THE SURFACE
CONVERGENCE ALONG THE SURFACE FRONT...ADDITIONAL LIFTING WILL BE
SUPPLIED BY THE UPPER JET. THE RIGHT ENTRANCE REGION OF THE UPPER
JET WILL REMAIN OVER NORTHERN LOWER MICHIGAN INTO THE AFTERNOON. DUE
TO THE OVERALL SLOW MOVEMENT OF THE FRONT...WILL MENTION SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE AFTERNOON FOR NORTHERN
LOWER MICHIGAN...ENDING IN THE MORNING OVER EAST UPPER MICHIGAN.
HIGH TEMPERATURES WILL BE DIFFICULT FOR MONDAY. AS THE COLD FRONT
DROPS FROM EAST UPPER IN THE MORNING INTO NORTHERN LOWER...
COOLER AND DRIER AIR WILL FILTER IN. 850 MB TEMPERATURES DROP FROM
17C IN THE MORNING OVER EAST UPPER TO 14C...WHILE REMAINING AROUND
18C OVER NORTHERN LOWER MICHIGAN. THEREFORE WILL LEAN TOWARD THE
UPPER 70S OVER EAST UPPER AND MID TO UPPER 80S OVER NORTHERN LOWER
MICHIGAN.

MONDAY NIGHT...A FEW SHOWERS ARE POSSIBLE OVER THE SOUTHEAST
PORTIONS OF THE FORECAST AREA IN THE EVENING...AS THE COLD FRONT
SLOWLY DROPS SOUTH OF SAGINAW BAY. THE AIRMASS BEHIND THE FRONT WILL
BE MUCH DRIER AS SURFACE DEW POINTS DRY INTO THE MID 50S OVER
EAST UPPER AND IN THE UPPER 50S OVER OF SOUTHERN LOWER MICHIGAN.
850/500MB MOISTURE WILL DRY TO UNDER 50 PERCENT BY 12Z TUESDAY.
THEREFORE WILL MENTION SKIES BECOMING PARTLY CLOUDY OVERNIGHT WITH
SOME FOG.

.APX...NONE.

SWR

In the hours before

Special weather statement, Jul 21, 5:30 AM EST, 15 minutes before
MIZ008-015>036-041-042-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
630 AM EDT SUN JUL 21 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN
AND PARTS OF NORTHERN LOWER MICHIGAN TODAY AND TONIGHT...

* THREAT AREA...EASTERN UPPER MICHIGAN...AND NORTHERN LOWER MICHIGAN
ALONG AND NORTH OF TRAVERSE CITY...GAYLORD AND ALPENA.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

* HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS
AROUND 60 TO 70 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...TODAY AND TONIGHT FOR LOCATIONS
ALONG AND NORTH OF M-32...INCLUDING EAST UPPER MICHIGAN.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

The radar

The NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
July 21, 5:45 AM EST
Where
Antrim County, Elk Rapids
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.900, -85.400

Scattered trees and power lines down.

Thunderstorm Wind, Charlevoix

When
July 21, 5:55 AM EST
Where
Charlevoix County, Charlevoix
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.317, -85.250

Numerous 12-15 inch trees down.

Thunderstorm Wind, Otsego

When
July 21, 6:30 AM EST
Where
Otsego County, Countywide
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.000, -84.567

Scattered trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307362, 5307360, 5307361.